Aa
A
A
A
Close
Irritable Bowel Syndrome (IBS) Community
2.73k Members
Avatar universal

Lexapro question

I went to Mount Sinai's Internal Medicine department yesterday. They have a reputation for being among the best in New York for Gastro. issues. I mentioned how I seem to be on a roller coaster with symptoms for a while now (nearly a year) that consist of soft stool and not enough stool during bowel movements, bloating, constipation, general abdominal pain, general weakness, fatigue, and off-balance/unwound feeling. I had mild GERD, but I did the 2.5 month Nexium treatment and I pretty much don't even consider it a real problem anymore.  I went through all the tests (HIDA Scan, MRI w/ contrast, etc.) and the only thing that ever showed up was delayed Gastric Emptying on a Gastric Emptying Scan. I've never vomited from this though. I'm currently not on any meds. I was taking nutritional supplements (as I feel I may have a malabsorption of nutrients thing going on) and Mirtazapine for anxiety. My liver function tests came up high so I stopped all pills a week ago.

The new doctor prescribed me Lexapro, and he didn't even mention any Gastro. meds. This took me a little by surprise. Why would they need even mention a Gastro-med, when that is the man issue we were discussing?
1 Responses
681148 tn?1437665191
The theory is that Specific Seratonin Reuptake Inhibitors help balance out the chemical make up both in the brain and in the gut.  One reason is because we do carry our emotions in our gut.  It is not unusual to use SSRI meds for IBS and other gastro issues, even if the person taking the medication isn't necessarily under too much stress or suffering depression.

No doubt your GI is having you try this SSRI for about a month to three months before going back to see if it makes any difference in your symptoms.  Sometimes the right SSRI really will help with the IBS and other GI problems.  If you don't already have a follow-up appointment scheduled, make sure you get your appointment scheduled, especially since there is clearly a liver function issue involved.  

Be sure to persist and get your doctor to answer your questions regarding liver function and Lexapro.  Do an internet research about this, too.  And, ask your pharmacist the same question.  You may be correct about not taking the Lexapro.
Have an Answer?
Top Digestive Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem